Format

Send to

Choose Destination
Pediatrics. 2015 Apr;135(4):e1060-3. doi: 10.1542/peds.2014-2116. Epub 2015 Mar 2.

13-year-old girl with recurrent, episodic, persistent vomiting: out of the pot and into the fire.

Author information

1
Harvard Medical Toxicology Program, diana.felton@childrens.harvard.edu.
2
Divisions of Gastroenterology, Hepatology, and Nutrition, and.
3
Department of Pharmacy, Boston Children's Hospital and Harvard Medical School, Boston, Massachusetts Genetics and Genomics, and.

Abstract

Cyclic vomiting syndrome (CVS) is a well-established cause of recurrent vomiting in the pediatric population. Severe vomiting with chronic cannabis use, known as cannabinoid hyperemesis syndrome, has recently been more widely recognized as an etiology of persistent episodic vomiting. In turn, patients presenting with frequent episodes of CVS are now increasingly being screened for cannabinoid use. Because patients with persistent vomiting are also frequently prescribed a proton pump inhibitor (PPI) for their gastrointestinal symptoms, it is important to be aware of the potential for a PPI to cause an interaction that can lead to false-positive urine cannabinoid screening. We describe a case of a false-positive urine cannabinoid screen in a patient with CVS who received a dose of intravenous pantoprazole. The primary reference regarding drug screen interference from PPIs can be found in the pantoprazole package insert that refers to pre-Food and Drug Administration approval data. Although multiple sources on the Internet report the possibility of positive cannabinoid screens from pantoprazole, there are no known published reports of the phenomenon in the medical literature.

KEYWORDS:

THC; cannabinoid hyperemesis syndrome; cyclic vomiting syndrome; false-positive test results; marijuana; proton pump inhibitor; urine toxicology

PMID:
25733759
DOI:
10.1542/peds.2014-2116
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center